Georgia, 2015

Damaging Winds in Georgia, June 12, 2015

June 12, 2015 · NWS JAX · 7 events in 3 counties and zones

Deep layer ridging was building westward from the Bahamas, which brought more mid level dry air over the local area. Dry air entrainment into scattered sea breeze and outflow driven thunderstorms increased downdraft magnitudes and caused widespread wind damage in severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep layer ridging was building westward from the Bahamas, which brought more mid level dry air over the local area. Dry air entrainment into scattered sea breeze and outflow driven thunderstorms increased downdraft magnitudes and caused widespread wind damage in severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 12, 1:32 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 12, 1:32 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT FRI JUN 12 2015

.NEAR TERM /THROUGH SATURDAY/...
ISOLATED TO SCATTERED SHOWERS/STORMS ARE DEVELOPING EARLY THIS
AFTERNOON...MAINLY ACROSS INLAND AREAS IN A LITTLE MORE MOIST
MOISTURE PROFILE AND AS THE ATLANTIC SEABREEZE MOVES INLAND.
COVERAGE WILL ONLY INCREASE SLIGHTLY AS THE AFTERNOON PROGRESSES
AND WILL CAP POPS AT LOW END SCATTERED. ANY ACTIVITY WILL DIMINISH
THIS EVENING WITH MOSTLY CLEAR/PARTLY CLOUDY SKIES OVERNIGHT.
LOW TEMPERATURES WILL RANGE FROM THE LOWER 70S INLAND TO THE
MID/UPPER 70S COAST.

SATURDAY...EVEN LESS PRECIP COVERAGE IS EXPECTED...AS RIDGING
CONTINUES TO BUILD ACROSS THE REGION. WILL KEEP ANY PRECIP
MENTION LIMITED TO INLAND LOCATIONS...AND CAP POPS AT ISOLATED.
WITH THE BUILDING RIDGE...TEMPERATURES WILL CONTINUE TO WARM
WITH HIGHS IN THE UPPER 80S IMMEDIATE COAST...WITH MID TO
SOME UPPER 90S INLAND. THE INCREASED TEMPERATURES...ALONG WITH
SEASONAL HUMIDITY LEVELS WILL RESULT IN HEAT INDEX READINGS
TOPPING OUT IN THE 99-103 RANGE FOR MANY INLAND LOCATIONS.

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE BOTH SURFACE AND ALOFT RIDGING OVER THE AREA WILL
LEAD TO LARGELY SUPPRESSED CONVECTIVE CONDITIONS AND OUR FIRST
REAL TASTE OF HOT WEATHER ACROSS THE REGION. HIGH TEMPERATURES ON
SUNDAY WILL BE IN THE MID TO UPPER 90S ACROSS ALL OF THE INLAND
AREAS WITH HEAT INDEX VALUES IN THE 100-105 DEGREE RANGE. THE
MAJOR EXCEPTION WILL BE THE IMMEDIATE BEACHES WHERE THE PROXIMITY
TO THE WATER AND THE SEA BREEZE WILL KEEP US IN THE UPPER 80S TO
LOWER 90S. CONVECTIVE COVERAGE LOOKS TO BE IN THE 15-25 PERCENT
CHANCE AND MAINLY INLAND WHERE THE GULF AND ATLANTIC SEA BREEZE
FRONT CONVERGENCE IS MORE LIKELY.

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE RIDGING REMAINS IN PLACE THROUGH THE ENTIRE WEEK WITH THE LOW
LEVEL FLOW GRADUALLY BECOMING MORE SOUTHWESTERLY TOWARD THE END OF
THE WEEK AND THE SCORCHING HIGH TEMPERATURES REACHING THE EAST
COAST BEACHES. OVERALL LOOK FOR A VERY GRADUAL INCREASE IN
AFTERNOON AND EVENING THUNDERSTORM ACTIVITY DURING THE WEEK WITH
ABOUT 40 PERCENT COVERAGE BY THURSDAY AND FRIDAY. WITH A DOMINANT
SOUTHWEST FLOW THE BEST CHANCE OF RAIN FOR THE EAST COAST COUNTIES
WILL BE THURSDAY AND FRIDAY AS THE GULF SEA BREEZE FRONT MOVES
EASTWARD. TEMPS WILL RISE INTO THE MID/UPPER 90S WITH MUGGY LOWS
IN THE MID/UPPER 70S WITH LOWER 70S DEW POINTS OVERNIGHT. HEAT
INDEX VALUES WILL RISE INTO THE 100-105 DEG RANGE EACH AFTERNOON.

&&

.AVIATION...
VFR WILL PREVAIL FOR THE NEXT 24 HOURS. WITH LIMITED TSTM COVERAGE
THIS AFTN...WILL USE VCTS FOR GNV/VQQ FOR MOST OF THE AFTN...AND
KJAX TIL 20Z FOR SOME LOCALIZED ACTIVITY.

&&

.MARINE...
SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH THE MIDDLE OF
NEXT WEEK...WITH PERIODS OF ONSHORE FLOW EACH AFTERNOON INTO
EVENING. WIND SPEEDS AND SEAS WILL REMAIN UNDER CAUTION CRITERIA.

RIP CURRENTS: LOW RISK TODAY. MODERATE RISK POSSIBLE THIS WEEKEND
WITH PERIODS OF ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  96  72  96 /  20  20  10  20
SSI  76  89  76  86 /  10  10  10  10
JAX  71  94  72  94 /  20  10  10  20
SGJ  74  87  74  87 /  10  10  10  10
GNV  71  94  70  95 /  20  10  10  20
OCF  72  95  71  94 /  10  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SANDRIK
Hazardous weather outlook, Jun 12, 3:39 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 AM EDT FRI JUN 12 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-130845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
439 AM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH GUSTY
WINDS OF 40-50 MPH AND FREQUENT LIGHTNING STRIKES BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO WIDELY SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE POSSIBLE ON SATURDAY FOR LOCATIONS WEST OF
U.S. HIGHWAY 301...WITH ONLY ISOLATED ACTIVITY EXPECTED ON SUNDAY.
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY NEXT WEEK...MAINLY FOR INLAND LOCATIONS.

AFTERNOON HIGH TEMPERATURES WILL CLIMB INTO THE MID AND UPPER
90S AT INLAND LOCATIONS. COMBINED WITH SEASONABLY HIGH HUMIDITY
VALUES...HEAT INDEX VALUES WILL APPROACH 105 DEGREES INLAND EACH
AFTERNOON.

A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT AREA BEACHES THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Jun 12, 2:33 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT FRI JUN 12 2015

FLZ021-022-122015-
COLUMBIA FL-SUWANNEE FL-
333 PM EDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA AND
SOUTHEASTERN SUWANNEE COUNTIES UNTIL 415 PM EDT...

AT 333 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ICHETUCKNEE SPRING...MOVING NORTH AT 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...ICHETUCKNEE SPRING...COLUMBIA...FIVE POINTS...WATERTOWN
AND HILDRETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8292 3025 8261 2995 8262 2993 8283
TIME...MOT...LOC 1933Z 173DEG 10KT 3002 8274

SHULER
Special weather statement, Jun 12, 2:38 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT FRI JUN 12 2015

FLZ040-122030-
MARION FL-
338 PM EDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 430
PM EDT...

AT 338 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PITTMAN...OR 7 MILES NORTHEAST OF EMERALDA...MOVING NORTHWEST AT 30
MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS...LYNNE...MOSS BLUFF AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2927 8210 2942 8184 2907 8164 2905 8164
      2905 8166 2896 8166 2896 8182
TIME...MOT...LOC 1938Z 147DEG 25KT 2900 8172

SHULER
Special weather statement, Jun 12, 2:50 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT FRI JUN 12 2015

GAZ132-134-149>151-163-122030-
CLINCH GA-BACON GA-PIERCE GA-ATKINSON GA-WARE GA-COFFEE GA-
350 PM EDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR BACON...NORTHERN PIERCE...
ATKINSON...NORTHWESTERN WARE...NORTHWESTERN CLINCH AND SOUTHEASTERN
COFFEE COUNTIES UNTIL 430 PM EDT...

AT 349 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF PEARSON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ALMA...HOMERVILLE...PEARSON...WILLACOOCHEE...NICHOLLS...DU PONT...
BRISTOL...PEBBLE HILL...DIXIE UNION...JAMESTOWN...COGDELL...
WARESBORO...BICKLEY...NEW LACY...AXSON AND MILLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3131 8306 3170 8249 3166 8245 3156 8225
      3147 8216 3148 8209 3147 8206 3091 8295
      3095 8297 3118 8297 3119 8305 3128 8303
TIME...MOT...LOC 1949Z 241DEG 35KT 3138 8275

SANDRIK
Special weather statement, Jun 12, 2:57 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT FRI JUN 12 2015

FLZ024-GAZ164-165-122030-
INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-
357 PM EDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
NORTHWESTERN CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 430 PM
EDT...

AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOLKSTON...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HILLIARD...FOLKSTON...HOMELAND...TARBORO AND WINOKUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3059 8194 3063 8211 3101 8212 3101 8208
      3108 8206 3105 8194 3109 8192 3110 8191
      3110 8184 3109 8172
TIME...MOT...LOC 1957Z 203DEG 6KT 3077 8197

SANDRIK
Special weather statement, Jun 12, 3:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT FRI JUN 12 2015

FLZ024-025-124-125-122115-
COASTAL NASSAU FL-INLAND DUVAL FL-INLAND NASSAU FL-COASTAL DUVAL FL-
426 PM EDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL AND CENTRAL NASSAU
COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NASSAU VILLAGE-RATLIFF...OR NEAR JACKSONVILLE INTERNATIONAL ARPT...
MOVING EAST AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CALLAHAN...JACKSONVILLE INTERNATIONAL ARPT...UNF...
ARLINGTON...YULEE...OCEANWAY...ORTEGA...CRAIG FIELD...RIVERSIDE...SAN
MARCO...CISCO GARDENS...RATLIFF...NASSAU VILLAGE-RATLIFF...
NORMANDY...TALLYRAND AND WHITEHOUSE AIR FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8147 3027 8191 3062 8197 3074 8167
      3075 8166 3073 8165 3072 8163
TIME...MOT...LOC 2026Z 248DEG 5KT 3051 8177

SHULER
Local storm report, Jun 12, 3:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     ALMA                    31.54N 82.48W
06/12/2015  M42 MPH          BACON              GA   ASOS

&&

AWALKER

The radar

The Moody AFB radar (KVAX), 88 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
June 12, 3:55 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.480

A large tree was blown down on a home along 18th Street.

Thunderstorm Wind, Bacon

When
June 12, 4:15 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -82.480

Trees and powerlines were blown down in NW Alma.

Thunderstorm Wind, Bacon

When
June 12, 4:15 PM EST
Where
Bacon County, 3.65 mi NNE of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -82.400

Trees and power lines were blown down NE of Alma. Wind damage also occurred to a few storage buildings.

Thunderstorm Wind, Ware

When
June 12, 4:15 PM EST
Where
Ware County, 0.59 mi W of Deenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.220, -82.390

Power lines were blown down across Augusta Avenue and Albany Avenue.

Thunderstorm Wind, Ware

When
June 12, 4:15 PM EST
Where
Ware County, 1.37 mi WSW of Dixie Union
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.320, -82.490

Numerous trees were blown down across Highway 158 and North River Road.

Thunderstorm Wind, Ware

When
June 12, 4:15 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
31.210, -82.360

Funnel Cloud, Brantley

When
June 12, 4:54 PM EST
Where
Brantley County, 0.59 mi E of Hortense
Reported by
State Official
Coordinates
31.330, -81.960

Several reports of a funnel cloud were received from the Hortense area. Some lawn items were blown around.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571282, 571283, 571284, 571285, 571286, 571287, 571281.